Back to Ganoksin | FAQ | Contact

Baby Aspirin and Sandpaper


#1

I’ve been a lurker for quite a long time and have gotten a lot of
wonderful from this group. I now have a question that I
wonder if any of you might have experience with.

Recently, as many people my age do, I started taking daily baby
aspirin. I have never had a problem working with files and sand
paper before, but recently, I’ve been finding myself bleeding very
easily, especially when using sandpaper. This happened once before,
and I just stopped taking the aspirin - but now I’m told I really
need to stay on it.

Has anyone experience this and, if so, what helps keep the sandpaper
from getting all messy?

Thanks.
Leanne


#2

Yep, aspirin makes you more susceptible to bleeding.

Being on the stuff myself, my cure is either to keep your fingers
aware from the rough surface or to wear either gloves or leather
finger guards.

RC


#3

Hi Leanne,

Aspirin is used as an anti-coagulant (blood thinner), so you’re not
as likely to clot quickly when scraped or cut. I would recommend
wearing rubber or vinyl surgical/exam gloves or even just thin cotton
gloves to help prevent those little scratches and nicks.

Jennie


#4
Being on the stuff myself, my cure is either to keep your fingers
aware from the rough surface or to wear either gloves or leather
finger guards. 

Oh yeah, one other thing that helps is Vitamin C. Take about 1000 mg
a day, preferably not at the same time you take the aspirin.

RC


#5
I've been finding myself bleeding very easily, especially when
using sandpaper. 

Well, you could start wearing gloves (I hate them, myself, but I
wouldn’t like to bleed, either); you could use sanding sticks and/or
holding devices to keep the sandpaper away from your skin.

You could also consult, if you can find one, an alternative
practitioner who knows herbs and vitamins really well. It seems
possible that the fragility of your skin and blood vessels could be
addressed nutritionally, if you are open to that.

I have read, and have found it to be true, for example, that the
vitamins (related to C, but not generally available in supplements)
in oranges and especially in the white stringy stuff on the outside
will prevent bruising. It is said that these nutrients help
strengthen the tiny blood vessels near the skin. It seems to me that
you could experiment with eating more oranges (and some pith) and
see if that helped-- tasty too! Kind of a “can’t hurt” potential
solution. There are probably other things on this order you could
try without interfering with your aspirin regimen.

Good luck,
Noel


#6
Has anyone experience this and, if so, what helps keep the
sandpaper from getting all messy? 

One thing would be to wrap your fingertips in alligator tape.

Another would be to use a sanding stick, so that you have less
actual contact with the sandpaper.

Elaine
http://www.CreativeTextureTools.com


#7

Aspirin is a blood thinner so it is possible the bleeding you’re
experiencing is a result of it. Why don’t you just try some gloves
when you’re doing this. Sandpapering and filing don’t carry the risks
associated with polishing machines and gloves, so there should be no
reason not to try them.

Daniel R. Spirer, G.G.
Daniel R. Spirer Jewelers, LLC
www.spirerjewelers.com


#8

When I sat at the bench AND the polishing machine, I wore
"Swingline" rubber fingers. It’s the rubber tips bookkeepers use to
count money or handle papers. I placed a big one on the thumb and two
smaller on 1st and 2nd fingers. Being rubber, the grip was tight and
you can hold a hot item longer. Like holding a ring in your left hand
while the flex shaft has a sanding drum, sanding the inside of a
ring. Keeps your fingers from getting burned and smoothed out.

Always could have my fingerprints taken, never smoothed them away.

ALWAYS used them when polishing.

If you’re not familiar with them, here’s a link to see them. Most
office supply stores carry them:

http://www.shoplet.com/office/db/g5728.html

David S. Geller
JewelerProfit


#9
Oh yeah, one other thing that helps is Vitamin C. Take about 1000
mg a day, preferably not at the same time you take the aspirin. 

Out of curiousity, what would vitamin C do?

Paul Anderson


#10

You’ve had some very sensible suggestions here - but I’d add that if
you haven’t mention this to your doctor. Bleeding when using
sandpaper is quite unusual. I take double the normal dose of aspirin

  • I have an autoimmune disease that causes “sticky” blood, amongst
    other things - and I don’t find that I bleed easily. When I had a
    knee operation the surgeon did say I was a “bleeder”, but that’s
    just because the blood doesn’t clot as readily rather than because I
    cut myself more easily

If you’re bleeding more easily, that suggests to me that you’re
cutting yourself more easily, which is a separate issue. Aspirin
means that if you do cut yourself, it takes a little longer to form a
clot - you bleed for longer rather than more easily. Ask your doctor
why it’s happening…

best wishes,
Sophie


#11
Oh yeah, one other thing that helps is Vitamin C. Take about 1000
mg a day, preferably not at the same time you take the aspirin. 

You don’t mean Vitamin K? Vitamin C is a blood thinner.

Al Balmer
Sun City, AZ


#12

I never tried Vitaman K, but I’ve used Vitamin C quite successfully.

Tumbled on it when I was fighting in the SCA. Those wooden swords
leave humongous bruises and the C definitely helps. I’ve also found
it helps when I abrade myself while doing lapidary and faceting.

RC


#13

I don’t want to sound like an alarmist, but I would be careful about
what one takes when they are on a blood thinner such as aspirin.
Check with your doctor first before you take vitamin C, or any other
vitamin. I am one who is a bleeder. My blood does not clot as well
as it should, therefore my doctor does not want me to take
aspirin–even baby aspirins, as it would cause serious problems—the
least of which would be nose bleeds and cuts which bleed profusely,
and possible hemoraging.

So my advice is check with your doctor. Also let him/her know that
you are having more bleeding than before you took the aspirin. My
doctor is against routinely prescribing any blood thinners unless the
clotting time is known.

Alma Rands


#14

In response to the aspirin question. I work in the medical field and
don’t want to be an alarmist but…An 81mg aspirin should NOT
make you bleed this easily. There must be another reason. The
addition of the aspirin may have unmasked another problem. I feel you
should make an appt with a qualified doctor ASAP. You mentioned you
had to stay on it now, so I am assuming that you have a good Dr.
already. If not there are other Dr’s. Remember the person that
finishes last in the medical class, or barely passes is still called
"Doctor."

Good Luck to you. Nikki Portland,
Maine


#15
You don't mean Vitamin K? Vitamin C is a blood thinner. 

I hesitated to jump in on this, but that is what my surgeon also
told me eight years ago before I had surgery. He had me stop all
supplements ten days before surgery, specifically vitamin C, because
of its anti-coagulant properties. adding it to the situation might
be making things worse!

We might all be jewelers but few doctors, and everyone has an
opinion. It might be wise for Leanne to talk with her doctor, as
Sandy suggested, about why she is bleeding so easily. I certainly
feel it is above my pay-grade to be handing out medical or
anecdotal-herbalist advice.

As to finger cots and gloves, or alligator tape, we can all go on
and o= n, all day. I personally like thin leather garden gloves or
salon-type un-powdered vinyl gloves I buy at Sally’s in size small.
I keep a box in the studio and one in the kitchen. The sanding tasks
must surely be for short periods of time and not worth going off of
one’s medications, particularly if one is looking at heart disease,
and taking the risk of having a heart attack or stroke.

So, I think as far as making recommendations that would alter the
chemistry of this person’s blood when she is obviously having
clotting issues, it is best left to her doctor who can diagnose her
in person rather than by a bunch of non-medical personnel over the
internet.

Nel


#16

Definitely check with your doctor before taking vitamin K, which
works in opposition to anticoagulants like Warfarin (coumadin) and
nonsteroidal anti-inflammatory drugs like aspirin…

Lorraine (medical writer in an earlier incarnation)


#17
Definitely check with your doctor before taking vitamin K, which
works in opposition to anticoagulants like Warfarin (coumadin) and
nonsteroidal anti-inflammatory drugs like aspirin.. 

I hope I didn’t give the impression that I was recommending the use
of vitamin K. The only medical use I know is treatment for Warfarin
poisoning.

My question was just whether the writer had the two confused, since
Vitamin C is not going to inhibit bleeding - just the opposite. Even
Linus Pauling would agree, I think :slight_smile:

Al Balmer
Sun City, AZ